An Unintended Addition to a Vial of Naropin™ 0.2%

Davide Cattano, MD; John Henschel, MD; Ung Betty, Rph; Evan G Pivalizza, MD

Letter to the Editor:

To the Editor:

Figure 1. The vial with the foreign object

At Memorial Hermann Hospital—Texas Medical Center, a pharmaceutical contaminant was noted in a vial of Naropin™ 0.2% (APP Pharmaceutical, Fresenius Kabi, USA). Unmagnified, the object appeared to be a small insect and was withheld from epidural injection (see Figure 1). Hospital administration and central pharmacy were immediately notified, as was the manufacturer. All Naropin™ 0.2% vials from the identified lot were removed from our institution and its affiliates.

In the ongoing investigation and subsequent communication with the manufacturer, who was immediately responsive and supportive, magnified images and Infrared Spectroscopy revealed that the mass was composed of intertwined cellulose fibers (see Figure 2, 63× magnification). During the last update from the pharmaceutical company on this matter, it was not clear at which point in the manufacturing process the particular cellulose contaminant was introduced into the vial: manufacturing, sterilization, or packaging. They believe it was related to the preparation or packaging of the caps. Recurring reports of adverse outcomes linked to contaminated pharmaceuticals have heightened concerns regarding sterility of drug supplies. The most severe recent example linked a compounding pharmacy producing methylprednisolone acetate to cases of fungal meningitis.1

Figure 2. Low magnification and higher magnification of the foreign object.


Figure 2. Low magnification and higher magnification of the foreign object.

Given the consistent drug shortages affecting anesthesia professional, findings such as ours, particularly in light of the aforementioned contamination catastrophe, may further adversely impact the already tenuous supply of medications. Furthermore, the feverish pace frequently encountered in the operating room is not always conducive to zealous examination of every pharmaceutical vial.

Although not all contaminants are visible upon routine examination, near misses such as this suggest that continued vigilance of pharmaceutical supplies remains necessary with repeated reports of contaminants and interrupted production such as occurred recently with propofol.


Reference

Meyer T, Martin E, Prielipp R: The largest health care associated fungal outbreak in the U.S. APSF Newsletter 2013; 28:4-7.


Davide Cattano, MD John Henschel, MD Ung Betty, Rph Evan G Pivalizza, MD Houston, TX